Iowa, 2021Tornado in Iowa, August 11, 2021
August 11, 2021 · NWS DVN · 1 event in 1 county or zone
A cluster of strong storms formed in northeast Iowa the afternoon of August 11, 2021. On particularly strong storms moved through Delaware and Dubuque counties, which produced a brief EF0 tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong storms formed in northeast Iowa the afternoon of August 11, 2021. On particularly strong storms moved through Delaware and Dubuque counties, which produced a brief EF0 tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 2:41 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 11, 2:41 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
341 PM CDT Wed Aug 11 2021
.SYNOPSIS...
Issued at 340 PM CDT Wed Aug 11 2021
Another extremely unstable airmass with SBCAPE 6000-7000 J/kg and
shear stronger than yesterday. A cold front was entering our far
nw cwa and thunderstorms were rapidly firing in ne IA along the
front. Several supercells were occurring in central WI where the
shear was even stronger. Another day with heat index values of 100+.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 340 PM CDT Wed Aug 11 2021
Tonight: The front will get hung up in our far nw cwa keeping the
cwa in the very warm/unstable airmass. CAM's suggest a bkn-solid
line of thunderstorms, some severe with damaging wind 70+ mph,
will slide southeast/south across the entire cwa as the evening
progresses. These storms will be thriving on the extreme CAPE.
These storms will also have frequent lightning and torrential
rainfall with PWAT's of 2 inches.
Thursday: The front will get a push southward to about I-80 by
late afternoon, in response to a deepening trough in the upper
Midwest, and deep closed low near Hudson Bay. There will be at
least scattered thunderstorms developing again in the heat of the
afternoon along and south of the front. There may be a lull in the
action for a time in the morning but this is not a guarantee.
Highs south of the front will be in the upper 80s to lower 90s
with dewpoints in the mid 70s, while to the north it will be
somewhat less humid with a northwest wind. As of now, heat index
values may touch 100 but this will depend on cloud trends. I have
less confidence on heat headlines compared to the past couple of
days. Will pass concerns to the next shifts.
As of now, SPC has a marginal risk for severe storms ahead of the
cold front, with a slight risk in our far south.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 340 PM CDT Wed Aug 11 2021
Thursday Night...Uncertainties going into the night period with
lingering convection and associated debris, and the frontal
placement itself. But SR-ensembles suggest it bi-secting the CWA
from southwest-to-northeast or a bit southeast of that orientation
Thu evening. Built up or lingering CAPEs of 2000-4000 J/Kg possible,
shear profiles along the front of 30 to 40 KTs under broad cyclonic
troffiness aloft still would support some strong to severe storms
along the front Through at least mid evening, before a southward
adjustment and decrease in intensity occurs into the early Friday
morning hours. Maybe a lingering heavy rain and isolated flash flood
threat in the south later Thu night, especially if the projected
lingering PWAT's of 2 inches plus pooled to lee of the LLVL boundary
are correct.
Friday through Sunday...The blend lingers POPs in the southern CWA
through Friday morning, but mean southward frontal push and sfc
ridge arrival on newer model runs suggest most of the day will be
dry. More seasonable highs in the low to mid 80s, with dry down-
mixed sfc DPTs in the low 60s to 50s, will make for a fine
refreshing day. Friday night lows in the low 60s south to mid 50s
north. More of the same for the rest of the weekend as large GRT LKS
sfc high reigns acrs the region.
Monday through next Wednesday...Upper air/jet trends suggest semi
blocked mid CONUS pattern for a mainly dry and thermally moderating
regime into mid week with mid to upper 80s by Wed. Just a low chance
for instability and weak-perturbation driven isolated/sctrd showers
Wed afternoon that might not be worth mentioning at this point.
..12..
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 100 PM CDT Wed Aug 11 2021
A cold front approaching from the northwest should trigger a bkn-
solid line of strong to severe thunderstorms beginning along the
Hwy 20 corridor late this afternoon, with the line then pushing
southeast to southward over the remainder of the taf sites through
the evening hours. Damaging winds appear to be the main threat.
Later tonight into Thursday mainly VFR conds are expected.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...12
AVIATION...HaaseHazardous weather outlook, Aug 11, 2:28 AM CST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Wed Aug 11 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Wed Aug 11 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A heat advisory is in effect for the entire area from noon to 7 PM
this evening. Heat index values of 100 to 106 are expected this
afternoon into the early evening hours.
There is also a Slight Risk for severe thunderstorms across the
entire area today and tonight. The primary threats are damaging
winds, hail, heavy rainfall, and frequent lightning.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Severe storms are possible late Thursday afternoon and evening,
mainly south of a line from Stockton, Illinois to Cedar Rapids,
Iowa where the Storm Prediction Center has a Marginal Risk. The
main severe weather threat will be damaging winds. Heavy rainfall
and frequent lightning will also be possible.
Very warm and humid conditions will linger through Thursday with
heat index readings near 100 in the afternoon and early evening
hours.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation may be needed this afternoon and evening.
Cousins/Sheets
In the hours before
Local storm report, Aug 11, 11:05 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1205 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HEAVY RAIN 2 E WEST BURLINGTON 40.82N 91.15W
08/11/2021 M4.25 INCH DES MOINES IA TRAINED SPOTTER
RAINFALL FROM THIS MORNING.
&&
GROSSLocal storm report, Aug 11, 11:10 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM TSTM WND DMG KEITHSBURG 41.10N 90.94W
08/11/2021 MERCER IL FIRE DEPT/RESCUE
SMALL TREE LIMBS AND BRANCHES DOWN AROUND
TOWN...TIME ESTIMATED FROM RADAR. DELAYED
REPORT.
&&
GROSSLocal storm report, Aug 11, 11:27 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 3 SE SEATON 41.07N 90.75W
08/10/2021 MERCER IL EMERGENCY MNGR
DAMAGE TO POWER POLES, TOPS OF TREES, AND
SIDING OF A FARM BUILDING. POWER OUT IN THE
AREA. DELAYED REPORT.
&&
GROSSLocal storm report, Aug 11, 12:40 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM TSTM WND DMG NEW BOSTON 41.17N 91.00W
08/11/2021 MERCER IL EMERGENCY MNGR
STRUCTURAL DAMAGE TO A ROOF, LOST POWER.
TIME ESTIMATED FROM RADAR. DELAYED REPORT.
&&
GROSSSpecial weather statement, Aug 11, 2:36 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
336 PM CDT Wed Aug 11 2021
IAZ067-077-078-087-088-112100-
Henry IA-Washington IA-Muscatine IA-Louisa IA-Jefferson IA-
336 PM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northern Henry,
western Louisa, southeastern Washington, southwestern Muscatine and
northeastern Jefferson Counties through 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coppock, or 10 miles south of Washington, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Wayland around 340 PM CDT.
Ainsworth, Crawfordsville and Olds around 355 PM CDT.
Other locations in the path of this storm include Winfield, Cotter
and Wyman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4103 9176 4120 9183 4136 9137 4110 9126
TIME...MOT...LOC 2036Z 252DEG 25KT 4114 9170
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ErvinLocal storm report, Aug 11, 3:19 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 1 SW MANCHESTER 42.47N 91.47W
08/11/2021 E0.25 INCH DELAWARE IA TRAINED SPOTTER
&&
GROSSTornado, Dubuque
- When
- August 11, 4:40 PM CST to 4:43 PM CST
- Where
- Dubuque County, 3.78 mi SSW of Epworth to 3.6 mi SSW of Epworth
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.400, -90.960
The tornado began a path of damage through mainly mature corn, where it move through fields and through one section of timber, where it caused branch damage and topped out one tree. A farmer witnessed the tornado, seeing swirling debris. The peak winds estimated with this EF0 tornado were 74 mph. Dubuque County EMA provided all information for this survey.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973374.